Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 8:27 PM CDT for 4 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 8:27 PM CDT (01:27 UTC)
- Expired
- May 11, 2011, 9:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KDMX 120127 SVRDMX IAC117-125-135-185-120215- /O.NEW.KDMX.SV.W.0057.110512T0127Z-110512T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 827 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA... SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA... NORTH CENTRAL WAYNE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 915 PM CDT * AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CORYDON...OR 24 MILES WEST OF CENTERVILLE...AND MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELL AND CHARITON AROUND 845 PM CDT. WILLIAMSON AROUND 855 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CHARITON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME... SEEK SHELTER IN A REINFORCED BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. && LAT...LON 4122 9328 4116 9296 4077 9328 4083 9348 TIME...MOT...LOC 0127Z 202DEG 31KT 4085 9330 WIND...HAIL 60MPH 1.00IN $$ BOKSA
2 follow-up statements
062 WWUS53 KDMX 120146 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 846 PM CDT WED MAY 11 2011 IAC117-125-135-185-120215- /O.CON.KDMX.SV.W.0057.000000T0000Z-110512T0215Z/ WAYNE IA-MONROE IA-MARION IA-LUCAS IA- 846 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN LUCAS...SOUTHWESTERN MARION...NORTHWESTERN MONROE AND NORTH CENTRAL WAYNE COUNTIES UNTIL 915 PM CDT... AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHARITON...OR 26 MILES NORTHWEST OF CENTERVILLE...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WILLIAMSON AROUND 900 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. && LAT...LON 4088 9342 4122 9328 4116 9296 4081 9325 TIME...MOT...LOC 0146Z 196DEG 27KT 4100 9326 WIND...HAIL 60MPH 1.00IN $$ BOKSA
269 WWUS53 KDMX 120214 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 914 PM CDT WED MAY 11 2011 IAC117-125-135-185-120223- /O.EXP.KDMX.SV.W.0057.000000T0000Z-110512T0215Z/ WAYNE IA-MONROE IA-MARION IA-LUCAS IA- 914 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUCAS...SOUTHWESTERN MARION...NORTHWESTERN MONROE AND NORTH CENTRAL WAYNE COUNTIES WILL EXPIRE AT 915 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...PEA SIZED HAIL AND MODERATE RAINFALL ARE STILL POSSIBLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. LAT...LON 4088 9342 4122 9328 4116 9296 4081 9325 TIME...MOT...LOC 0213Z 196DEG 27KT 4119 9319 $$ BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 11, 6:44 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT WED MAY 11 2011 .SHORT TERM /TONIGHT/... PARENT SURFACE LOW PRESSURE LOCATED OF WESTERN KANSAS WITH THE SURFACE BOUNDARY EXTENDING UP THROUGH SOUTHEAST NE AND INTO WEST CENTRAL IOWA HAS BEEN THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON. THE LACK OF SHEAR AVAILABLE HAS BEEN A PROBLEM KEEPING STORMS BETTER ORGANIZED. THERE IS SOME DECENT EFFECTIVE SRH AVAILABLE...ROUGHLY 200 M2/S2 ACROSS SOUTH CENTRAL IOWA AND COMBINED WITH MUCAPE 2000-3000J/KG HAS BEEN ENOUGH TO PROVIDE SOME ROTATION WITHIN THE UPDRAFT FOR STORMS IN THE SOUTHWEST CWA. TORNADO THREAT LOOKS TO DIMINISH QUICKLY ONCE THE SUN SETS THIS EVENING. NEXT...LLJ INCREASES OVERNIGHT WITH THE DEPTH OF MOISTURE THROUGH THE COLUMN INCREASING AS WELL. THE HEAVIEST RAIN LOOKS TO BE FOCUSED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH THE SURFACE BOUNDARY SHIFTING SLIGHTLY NORTHWARD. PW VALUES NEAR 1.5 INCHES OVERNIGHT AND WARM CLOUD TOPS NEARLY 11000 FEET...SO CANNOT RULE OUT THE FLASH FLOOD THREAT AND HAIL THREAT OVERNIGHT. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... SFC BOUNDARY WILL BE SAGGING SLOWLY SOUTH THROUGH NRN AND CENTRAL IA ON THURSDAY. CONVECTION WILL LINGER OVER NORTH CENTRAL IA IN THE MORNING THEN SHOULD HAVE A PERIOD OF DRY WEATHER. CONVECTION SHOULD REFIRE ALONG THE BOUNDARY BY MID TO LATE AFTERNOON AS THE UPPER LOW APPROACHES FROM THE WEST. SHOULD HAVE STRONG INSTABILITIES IN PLACE IN BY THE AFTERNOON AS MID LEVEL COOLING COMMENCES CREATING HIGH LOW TO MID LEVEL LAPSE RATES...RESULTING IN FAT CAPES AND GOOD LARGE HAIL POTENTIAL. CONDITIONS REMAIN FAVORABLE FOR LANDSPOUT OVER WEST CENTRAL TO CENTRAL IOWA NEAR THE TRIPLE POINT. THIS WOULD BE NON-SUPERCELL TORNADO POTENTIAL. ANY INSTANCES SHOULD BE ISOLATED BUT THE THREAT IS THERE NONETHELESS. IT WILL BE MUCH COLDER ON FRIDAY WITH SHOWER CHANCES ENDING FROM NW TO SE. MORE CONFIDENCE FOR UPPER LOW PROGRESSION OVER THE WEEKEND AS THE INITIAL UPPER LOW DIVES IN TO THE OHIO VALLEY ON SATURDAY ONLY TO BE FOLLOWED BY A STRONGER UPPER LOW LATE SATURDAY INTO SUNDAY. IT WILL BE COOL ON SATURDAY AND SHOULD BE MOSTLY DRY EXCEPT FOR SHOWERS REACHING THE NORTH LATE. THIS SCENARIO WOULD SUPPORT A COOL AND WET SUNDAY AND SUNDAY NIGHT WITH PRECIPITATION SPREADING FROM NORTH TO SOUTH AS THE UPPER LOW DROPS SOUTH. THE LOW WILL PULL OFF TO THE SOUTHEAST ON MONDAY THOUGH COOL CYCLONIC FLOW WILL PERSIST THROUGH THE REMAINDER OF THE EXTENDED. && .AVIATION...12/00Z PRIMARY CONCERN WILL CONTINUE TO BE THUNDERSTORM TRENDS THROUGH THIS PERIOD. HAVE TRIED TO EXTRAPOLATE CURRENT CENTRAL IA COMPLEX THROUGH TAF SITES THIS EVENING...INCLUDING ONE CELL PRODUCING STRONG WINDS POSSIBLY AFFECTING KDSM. ANOTHER ERN KS/OK COMPLEX WILL LIFT NORTH AND EAST INTO IA LATER TONIGHT WITH MAGNITUDE AND TIMING UNCERTAIN. HAVE VCTS AND/OR CB WORDING AT KDSM/KOTM TO ACCOUNT FOR THIS WITH LESSER CHANCES FARTHER NORTH AND WEST. THERE IS CERTAINLY POTENTIAL FOR ADDITIONAL DEVELOPMENT DURING PEAK HEATING THU...BUT HAVE LITTLE CONFIDENCE IN DETAILS CONSIDERING LAST 6 HOURS OF THE FORECAST SO WILL LEAVE THAT MENTION FOR LATER SETS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...SMALL
Hazardous weather outlook, May 11, 7:16 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 716 PM CDT WED MAY 11 2011 IAZ044>050-057>062-070>075-081>086-092>097-130030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 716 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT INTO THE OVERNIGHT HOURS THURSDAY MORNING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY. IAZ004>007-015>017-023>028-033>039-130030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 716 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT INTO EARLY THURSDAY MORNING. A FEW STRONGER STORMS MAY CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON THURSDAY.
In the hours before
Local storm report, May 11, 6:44 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 4 E WINTERSET 41.34N 93.94W
05/11/2011 E60.00 MPH MADISON IA TRAINED SPOTTER
EXPERIENCED BETWEEN WINTERSET AND PATTERSON.
&&
SKOWLocal storm report, May 11, 6:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST CUMMING 41.48N 93.76W
05/11/2011 M60 MPH WARREN IA AMATEUR RADIO
OBSERVER MEASURED 60MPH WIND GUST...
&&
JBEITLICLocal storm report, May 11, 6:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST 1 SW GARDEN GROVE 40.81N 93.62W
05/11/2011 E60 MPH DECATUR IA TRAINED SPOTTER
HEAVY RAIN BLEW HORIZONTALLY UNDER A 15 FOOT WIDE EAVE
AND INTO SPOTTERS HOUSE.
&&
FBOKSALocal storm report, May 11, 7:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST URBANDALE 41.64N 93.74W
05/11/2011 E55 MPH POLK IA TRAINED SPOTTER
AT THE INTERSECTION OF 70TH AND TWANA STREET.
&&
SKOWLocal storm report, May 11, 7:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 4 N GRAVITY 40.82N 94.74W
05/11/2011 TAYLOR IA DEPT OF HIGHWAYS
10 MILES NORTH OF BEDFORD ALONG HIGHWAY 148 NEAR 150TH
ST. BRIDGE SCOUR. DOT REPORTS HIGHWAY 148 CLOSED BETWEEN
CORNING AND BEDFORD.
&&
SMALLLocal storm report, May 11, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO LENOX 40.88N 94.56W
05/11/2011 TAYLOR IA EMERGENCY MNGR
TAYLOR COUNTY EMERGENCY MANAGER REPORTS 20 SQUARE BLOCKS
OF DAMAGE IN TOWN...EXTENT UNKNOWN AT THIS TIME.
0440 PM TORNADO LENOX 40.88N 94.56W
05/11/2011 TAYLOR IA BROADCAST MEDIA
KCCI TV REPORTS ROOF REMOVED FROM HOUSE...SOME STRUCTURAL
DAMAGE TO WALLS...MANY TREES UPROOTED.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 25 min |
| May 11, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 29 min |
| May 11, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 29 min |
| May 12, 8:23 AM CDT | River Flood Warning | DMX | Decatur | 13 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.